UNCONTROLLED WHEN PRINTED
Quick Chart
Introduction
  • Acute poisoning is a common emergency with a multitude of clinical presentations.
  • Poisoning can be deliberate or unintentional and this population can be clinically and physiologically challenging to manage.
  • Poisoning mortality and morbidity usually result from the acute effects of the toxin on the cardiovascular, central nervous or respiratory systems
Clinical Presentation

Acute poisonings most commonly present within the following toxidromes:

  • Cholinergic Syndrome: Presents with constricted pupils, sweating, salivation, bronchorrhoea, lacrimation, bradycardia, agitation, fasiculations, and seizure.
  • Anticholinergic Syndrome: Dilated pupils, hyperthermia, agitation, tachycardia, dry mouth, flushed skin.
  • Serotonin Toxicity:Dilated pupils, hyperthermia, agitation, increased tone, and clonus.
  • Opioid Toxicity: Respiratory depression, constricted pupils, sedation
  • Sympathomimetic Toxicity: Dilated pupils, hyperthermia, agitation, tachycardia, sweating, tremor, agitation
Exclusion Criteria
Exclusion Criteria
Risk Assessment
  • There are few specific "antidotes", and only relevant if long or delayed transport. It is permissible to follow the instructions on the poisons container, but follow up with Poisons Information Centre.  If the information conflicts — Poisons Information Centre's management takes priority. Watch the A.B.C., these are important.
  • Inhalation poisoning is potentially dangerous to rescuers. Recognise an environment with continuing contamination and extricate rapidly from a toxic atmosphere.
  • Protect medical personnel particularly when there may be more than one person appearing affected on a scene. Contact the Clinical Support Paramedic or Duty Manager in the State Operations Centre to advise before entering; consider requesting Special Operations Paramedics where the environment isn't congruent with the patient(s) clinical presentation.
  • Agent, dose and time of ingestion should correlate with patient presentation. When the patients mental status allows ask them the history. If altered mental status doesn’t allow then consider the local environment for possible agents.
    • Agent: What have they been exposed to?
    • Dose: How much, and by what route?
    • Time since Ingestion: When did the poisoning occur?
    • Clinical Features: Consider the potential course of action if the agent known.
  • Consider consulting The Australian Poisons Information Centre on 131126
Management
Primary Care
  • Primary Survey
    • Remove contaminated clothing.
    • Open, clear and maintain the airway
      • Consider corrosive injury if suspected ingestion of alkalis, acids, glyphosate, or paraquat. Patients with significant laryngeal or epiglottic oedema may present with stridor or hoarse voice. More non specific symptoms which may indirectly affect the airway include nausea and recurrent emesis, haematemisis, dysphagia or drooling.
      • Suction if required
      • Insert oropharyngeal or nasopharyngeal airway (OPA/NPA)
    • Lateral position if unresponsive (use left lateral position for pregnant women)
    • Consider Oxygen with assisted ventilation if required (be aware of inadequate tidal volume)
  • Full Vital Signs Survey, particularly GCSBGL and  Pulse Oximetry
    • Repeat vital signs every 10 minutes (5 minutes if patient appears time critical)
  • Flush contaminated skin and eyes with copious amounts of water.
  • Internal Ingestion:
    • Do not induce vomiting
    • Do not try to neutralise alkalis with acids or acids with alkalis
    • Within first 10 minutes of ingestion of corrosives or acids, it is permissible to try to give 100ml of water in slow sips to dilute the substance, if patient can tolerate this. Discontinue after 10 minutes as there may be penetrating ulcers or burns.
  • Complete Secondary Survey and manage injuries as required
Intermediate Care (EMT / Level 2)
  • Consider administering glucose gel if indicated (i.e. patient hypoglycaemic secondary to insulin overdose)
  • Consider administering naloxone if indicated
  • Apply cardiac monitor if trained and authorised
  • Warm or cool patient as indicated (e.g. hyperthermia is a severe complication associated with MDMA/ecstacy overdoses)
  • Monitor patient persistently, recording full observations every 10 minutes (or 5 minutes if time critical)
  • Transport Priority 1 if patient time critical, pre-notifying receiving facility
Advanced Care (AP)
Critical & Extended Care (CCP, PSO)
  • RSI with mechanical ventilation as indicated
  • Pacing as indicated
  • Consider Cyanokit as required for cyanide poisoning
  • Consider Duodote (atropine and pralidoxime autoinjector) as required for organophosphate poisoning
Additional Information

Tricyclic Antidepressant (TCA) overdose (e.g. Amitriptyline):

  • Significant risk of arrhythmias
  • Can deteriorate rapidly and it can be fatal, consider peri-arrest if signs of instability
  • Urgent transport

References
References
Key Terms & Links
Colour assist:

Document Control


Directorate
Clinical Services

Responsible Manager
Head of Clinical Services

Published Date

Review Date

St John WA © Copyright 2020. All Rights Reserved

Privacy Policy | Copyright Statement & Disclaimer